Kansas, 2022

Drought in Kansas, September 1 to 30, 2022

September 1 to 30, 2022 · NWS ICT · 23 events in 22 counties and zones

A prolonged period of extremely dry weather, led to the drought continuing across the region for the month of September 2022. Drought category levels continued to degrade over the area with the US Drought Monitor showing Exceptional Drought (D4) expanding northward and westward across most of south central Kansas.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of extremely dry weather, led to the drought continuing across the region for the month of September 2022. Drought category levels continued to degrade over the area with the US Drought Monitor showing Exceptional Drought (D4) expanding northward and westward across most of south central Kansas. Extreme Drought (D3) along with Severe Drought (D2) also further expanded northward over the area. Areas of southern Kansas continued to report 2 to 3 inches of below normal rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 10:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 31, 10:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1129 PM CDT Wed Aug 31 2022

.SHORT TERM...(This evening through Friday night)
Issued at 337 PM CDT Wed Aug 31 2022

Surface high pressure that was set over eastern Kansas and western
Missouri this morning will continue to shift east into the
Mississippi Valley and Ohio Valley ahead of a shortwave trough
set to arrive over eastern Colorado this evening. This trough will
linger/slowly drift southeast before pulling east early Friday.
At the same time, a ridging across the western CONUS will amplify
and a stout mid level low will traverse across western and central
Canada.

Storms kicking off across western Kansas and Nebraska this
afternoon still look to remain west of the area, but kept a
silent 14 pop in central KS for the off chance storms linger into
central KS.

Moisture should be increasing across southern Kansas tomorrow, some
models more robust than others. However increased moisture and large
scale lift over the area, we could see scattered "junkie" storms
popup throughout the day tomorrow. Went ahead and kept slight pops
across southern KS throughout the day tomorrow. Lack of shear should
keep storms under control with no severe storms expected.

Friday chances for storms increase, as a cold front approaches
from the northwest as compact shortwave expected to come around
the western ridge and into the region. Best chances look across
central KS toward evening where strong frontogenesis is expected.
There is a variety of solutions as far instability goes, bit there
is at least a chance we could see strong to severe storms
depending how the shear materializes.

.LONG TERM...(Saturday through Wednesday)
Issued at 337 PM CDT Wed Aug 31 2022

Most of the weekend should stay dry, except brief chances in
southeast on Saturday. Otherwise any speakable weather would be
very isolated. However, the low chances of showers and storms
seemingly will not end. By mid next week a mid level low will try
and organize in the vicinity of the Central Plains/Mid
Mississippi Valley regions. As the mid level system lingers
somewhat in place.. we will see continued chances of scattered
shower and storm activity. At this time meaningful precipitation
and severe storms are not expected in the extended. Seasonable temperatures
near 90 degrees can be expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1128 PM CDT Wed Aug 31 2022

Outflow from decaying thunderstorms caused an outflow boundary to
push southward into central Kansas, which switched the winds
around to the north. South winds will gradually spread back into
central Kansas early this morning. Meanwhile VFR conditions will
prevail across central and southern Kansas for the next 24hrs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  94  67  94 /   0  10  10  10
Hutchinson      63  94  65  94 /  10  10  10  10
Newton          63  93  66  93 /   0  10  10  10
ElDorado        63  92  66  92 /   0  20  10  10
Winfield-KWLD   64  94  67  94 /  10  20  10  10
Russell         66  93  64  95 /  10  10  10  10
Great Bend      65  92  65  94 /  10  10  10  10
Salina          64  93  67  94 /  10  10  10  10
McPherson       63  93  65  93 /  10  10  10  10
Coffeyville     63  94  68  93 /   0  20  10  20
Chanute         62  93  67  93 /   0  10  10  20
Iola            62  92  66  92 /   0  10  10  20
Parsons-KPPF    62  94  67  93 /   0  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...CDJ
Hazardous weather outlook, Aug 31, 3:23 PM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
423 PM CDT Wed Aug 31 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
423 PM CDT Wed Aug 31 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few isolated thunderstorms are possible across the region
Thursday afternoon and evening, and then again Friday afternoon
through Friday night.

Off-and-on chances for isolated hit-or-miss thunderstorms will
remain possible during the afternoon and evening hours this weekend
through mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Harper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.

Drought, Sumner

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.

Drought, Cowley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.

Drought, Chautauqua

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.

Drought, Montgomery

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.

Drought, Labette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.

Drought, Neosho

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall. Chanute, Kansas only reported 0.41 inches of rainfall for the month, which was 3.69 inches below normal.

Drought, Wilson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month across the entire county due to continued well below normal rainfall.

Drought, Kingman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) across the southern half of the county, by the middle of the month, due to continued well below normal rainfall.

Drought, Butler

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Extreme drought (D3) rapidly expanded to Exceptional Drought (D4) by the middle of the month, across the southern half of the county, due to continued well below normal rainfall.

Drought, Allen

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.

Drought, Woodson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.

Drought, Greenwood

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.

Drought, Elk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Severe drought (D2) expanded rapidly to Exceptional drought (D4), during the the middle of the month due to continued well below normal rainfall.

Drought, Harvey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.

Drought, Rice

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.

Drought, Sedgwick

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued well below normal rainfall. Wichita Eisenhower National Airport recorded only 0.67 inches of rainfall, which is 2.38 inches below normal. This is the fourth month in a row with below normal rainfall.

Drought, Reno

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued well below normal rainfall.

Drought, Barton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Severe drought (D2) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Rice

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Severe drought (D2) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Russell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Severe drought (D2) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Ellsworth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Severe drought (D2) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, McPherson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to Extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057661, 1057662, 1057663, 1057664, 1057665, 1057666, 1057667, 1057668, 1057669, 1057670, 1057671, 1057672, 1057673, 1057674, 1057675, 1057676, 1057677, 1057678, 1057679, 1057680, 1057681, 1057682, 1057683.